Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Morristown, TN

May 22, 2011Scott County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2011, 6:48 PM EDT for Scott County, Wise County, City of Norton, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 6:48 PM EDT (22:48 UTC)
Expired
May 22, 2011, 7:45 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:10 PM EDTTSTM WND DMG4 Wsw Dungannon, VAA FEW TREES DOWN ACROSS THE NORTHERN THIRD OF THE COUNTY...WEST OF DUNGANNON. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS54 KMRX 222248
SVRMRX
VAC169-195-720-222345-
/O.NEW.KMRX.SV.W.0159.110522T2248Z-110522T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF LYNCH TO 10   
MILES SOUTH OF BIG STONE GAP...AND WERE MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NORTON...WISE...BIG STONE GAP...PARDEE...POUND...COEBURN...
  DUNGANNON AND ST. PAUL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS 
EVENING.

&&

LAT...LON 3713 8254 3703 8247 3696 8235 3697 8232
      3690 8230 3688 8241 3678 8236 3677 8236
      3678 8278 3680 8277 3692 8288 3698 8288
      3704 8275 3712 8273 3714 8271 3720 8255
TIME...MOT...LOC 2248Z 256DEG 24KT 3700 8277 3673 8280

$$

DMG
2 follow-up statements
360 
WWUS54 KMRX 222307
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT SUN MAY 22 2011

VAC169-195-720-222345-
/O.CON.KMRX.SV.W.0159.000000T0000Z-110522T2345Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-
707 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CITY OF NORTON...WISE AND SCOTT COUNTIES...

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WISE TO 11 MILES SOUTHWEST OF
DUNGANNON...OR ALONG A LINE EXTENDING FROM WISE TO 9 MILES NORTHWEST
OF GATE CITY...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  WISE...POUND...COEBURN AND DUNGANNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING.

&&

LAT...LON 3713 8254 3703 8247 3696 8235 3697 8233
      3695 8232 3690 8232 3688 8241 3677 8236
      3678 8273 3714 8271 3720 8255
TIME...MOT...LOC 2307Z 256DEG 24KT 3703 8262 3676 8265

$$
596 
WWUS54 KMRX 222329
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT SUN MAY 22 2011

VAC720-222339-
/O.CAN.KMRX.SV.W.0159.000000T0000Z-110522T2345Z/
CITY OF NORTON VA-
729 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF NORTON COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE EXITED NORTON. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3696 8235 3697 8233 3690 8232 3688 8241
      3677 8236 3678 8256 3700 8243
TIME...MOT...LOC 2329Z 269DEG 27KT 3696 8235 3678 8243

$$

VAC169-195-222345-
/O.CON.KMRX.SV.W.0159.000000T0000Z-110522T2345Z/
SCOTT VA-WISE VA-
729 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WISE AND SCOTT COUNTIES...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF DUNGANNON TO
DUNGANNON...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF WISE TO
12 MILES NORTHEAST OF GATE CITY...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF EASTERN SCOTT AND WISE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING.

&&

LAT...LON 3696 8235 3697 8233 3690 8232 3688 8241
      3677 8236 3678 8256 3700 8243
TIME...MOT...LOC 2329Z 269DEG 27KT 3696 8235 3678 8243

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:35 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 22, 5:35 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT SUN MAY 22 2011

.DISCUSSION...AFTER COORDINATION WITH THE STORM PREDICTION CENTER
EXTENDED SVR WATCH #324 TO COVER THE REMAINDER OF THE WFO MRX CWFA
INCLUDING PART OF SOUTHWEST VIRGINIA AND EXTREME NORTHEAST
TENNESSEE. INSTABILITY AND SHEAR ADEQUATE FOR POSSIBLE SEVERE
CONVECTION IN THIS AREA THROUGH MID EVENING.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 22, 3:01 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SUN MAY 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A
FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH
THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR
MONDAY...AND AGAIN ON THURSDAY.

In the hours before

Special weather statement, May 22, 2:45 PM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN MAY 22 2011

TNZ012>014-035-036-221945-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-
245 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
CLAIBORNE...CAMPBELL...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES
UNTIL 345 PM EDT...

AT 239 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM WILLIAMSBURG TO 5 MILES EAST OF FAIRFIELD GLADE...AND
MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG...
JACKSBORO...SLICK ROCK...NORMA...ELK VALLEY...JELLICO...SMOKEY
JUNCTION...ROYAL BLUE...PETROS...ROSEDALE...CARYVILLE AND WHITE OAK.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LCM
Special weather statement, May 22, 3:07 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT SUN MAY 22 2011

TNZ081-098-222000-
MARION TN-SEQUATCHIE TN-
207 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 300 PM CDT...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES
NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS
CROSSROADS AND CARTWRIGHT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LCM
Local storm report, May 22, 4:34 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
05/22/2011                   RHEA               TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN DAYTON...REPORTED BY DISPATCH

&&
Local storm report, May 22, 5:51 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 W DECATUR             35.53N 84.83W
05/22/2011                   MEIGS              TN   LAW ENFORCEMENT

            A FEW TREES AND ONBE POWERLINE DOWN. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, May 22, 6:29 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     4 NW LENOIR CITY        35.84N 84.32W
05/22/2011                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE DOWN AT INTERSECTION OF CARDWELL CHAPEL ROAD AND
            HINES VALLEY ROAD. REPORTED BY DISPATCH.

0511 PM     TSTM WND DMG     2 N LENOIR CITY         35.83N 84.27W
05/22/2011                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON TOWN CREEK ROAD. REPORTED BY DISPATCH.

0535 PM     TSTM WND DMG     6 NNE KNOXVILLE         36.05N 83.91W
05/22/2011                   KNOX               TN   TRAINED SPOTTER

            12 TREES DOWN IN THE GIBBS COMMUNITY OF KNOXVILLE.
            REPORTED BY SPOTTER.

0555 PM     TSTM WND GST     RUTLEDGE                36.27N 83.52W
05/22/2011  M63.00 MPH       GRAINGER           TN   TRAINED SPOTTER

            MEASURE 63 MPH WIND GUST IN RUTLEDGE. REPORTED BY
            SPOTTER.

&&

FERRELL
Local storm report, May 22, 6:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     TOWNSEND                35.68N 83.75W
05/22/2011                   BLOUNT             TN   LAW ENFORCEMENT

            A FEW TREES AND POWERLINES DOWN IN THE TOWNSEND AREA.
            REPORTED BY DISPATCH

0610 PM     TSTM WND DMG     TOWNSEND                35.68N 83.75W
05/22/2011                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN IN AND AROUND THE
            TOWNSEND AREA. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:00 PM EDTSevere Thunderstorm WarningMRXScott45 min
May 22, 7:22 PM EDTSevere Thunderstorm WarningMRXRussell, Washington, City of Bristol53 min
May 22, 7:45 PM EDTAreal Flood AdvisoryMRXScott2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.